Illinois, 2008Hail and Damaging Wind in Illinois, September 20, 2008
September 20, 2008 · NWS DVN · 5 events in 1 county or zone
Eastern Iowa was between systems on September 20, with a stationary front draped across southern Wisconsin into southern Minnesota and a low pressure system moving very slowly across central Missouri into southern Illinois. Showers and isolated thunderstorms occurred across western Illinois into southeast Iowa, with one storm reaching severe criteria over the town of Stronghurst, IL.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Eastern Iowa was between systems on September 20, with a stationary front draped across southern Wisconsin into southern Minnesota and a low pressure system moving very slowly across central Missouri into southern Illinois. Showers and isolated thunderstorms occurred across western Illinois into southeast Iowa, with one storm reaching severe criteria over the town of Stronghurst, IL. Hail up to the size of a nickel and 68 mph winds were reported between 320 pm and 340 pm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 20, 1:43 PM CST, 40 minutes earlier.
Area forecast discussion, Sep 20, 1:43 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
243 PM CDT SAT SEP 20 2008
.SYNOPSIS...
SPRAWLING HIGH PRESSURE IS LOCATED IN THE MIDWEST TODAY...WITH LIGHT
WINDS FOUND OVER NEARLY ALL OF THE PLAINS AND CORNBELT. A BACKDOOR
COLD FRONT IS FOUND OVER THE NORTHERN GREAT LAKES...WITH SHARPLY
COLDER AIR OVER CANADA. OTHERWISE...THE AIRMASS OVER THE MIDWEST IS
SEASONALLY WARM...WITH PLENTY OF LOW LEVEL MOISTURE...FROM DEWPOINTS
IN THE LOWER 60S. AN UPPER LOW...THROUGH VERY WEAK...IS STILL
LOCATED OVER MO AND AR...AND IS NOW DRIFTING NORTHWARD SLOWLY.
ISOLATED STORMS HAVE FIRED ON THE EDGE OF THIS LOWS
INFLUENCE...REACHING AS CLOSE AS STARK COUNTY ILLINOIS. THE CAPE IS
MORE THAN ENOUGH FOR STORMS...BUT CONVERGENCE IS JUST ABOUT NIL.
&&
.SHORT TERM...
LIGHT WINDS FROM THE SOUTH THIS EVENING WILL BECOME SOUTHEAST
OVERNIGHT. WITH THIN CIRRUS AND SOME MID CLOUDS TONIGHT...LOWS
SHOULD GET DOWN TO LEVELS SEEN LAST NIGHT...GENERALLY MID TO UPPER
50S. SOME SHALLOW FOG IS POSSIBLE..BUT WITH CLOUDS EXPECTED TO BUILD
TOWARDS SUNRISE...WE WILL LEAVE THIS OUT OF THE GRIDS. SOME ISOLATED
SHOWERS AND STORMS MAY CONTINUE TO POP UP IN THE SOUTH...AND ALSO
THE EXTREME...NORTH CLOSER TO THE BACKDOOR FRONT. TOMORROW...WE WILL
SEE DEEPER MOISTURE BUILD IN EARLY ON...AND MODELS SHOW ENOUGH
FORCING ON THE NORTHERN EDGE OF THE UPPER LOW FOR SOME SHOWERS AND
STORMS OVER THE AT LEAST THE SOUTHERN HALF OF THE CWA. WE WILL
CONTINUE THE LOW POPS...GIVEN LACK OF A FOCUSING MECHANISM.
HOWEVER...WITH SLOW MOVEMENT TO STORMS LIKE WE ARE SEEING
TODAY...SOME VERY ISOLATED LOCATIONS MAY SEE AN INCH OR MORE OF
RAINFALL. HIGHS SHOULD BE COOLER WITH MORE CLOUDS AROUND...WITH
GENERALLY THE MID TO UPPER 70S. ...ERVIN...
.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
WILL CARRY SMALL POP SUNDAY EVENING WITH WEAKENING UPPER LOW
THAT DRIFTS INTO MO/IL REGION AND THEN APPARENTLY FIZZLES. AFTER THAT
IT LOOKS DRY UNTIL ABOUT MID WEEK WHEN A WEAKENING COLD FRONT MOVES
INTO THE DVN CWA BUT THEN LIFTS BACK TO THE NORTH BY THURSDAY. THE
ECMWF SWEEPS A MODERATELY STRONG COLD FRONT THROUGH ON SATURDAY BUT
THE GFS IS MUCH WEAKER. FOR NOW WILL GO WITH COMPROMISE AND SEE HOW
THIS PLAYS OUT OVER THE NEXT FEW DAYS. WILL KEEP SMALL POPS FOR NOW
FOR MID WEEK DUE TO WEAKENING FRONT WITH AVAILABLE MOISTURE AND
TIMING STILL IN QUESTION.
MAINLY A ZONAL FLOW ALOFT FOR MUCH OF THIS UPCOMING WEEK WITH
TEMPERATURES REMAINING ABOVE NORMAL DESPITE THE AUTUMNAL EQUINOX
ARRIVING THIS MONDAY.
&&
&&
.AVIATION...
WEAK HIGH PRESSURE SHOULD KEEP WINDS LIGHT TONIGHT AND
TOMORROW...GENERALLY FROM THE SOUTHEAST. SKIES WILL BE PARTLY TO
MOSTLY CLOUDY THROUGH SUNDAY...WITH SCATTERED SHOWERS
POSSIBLE...ESPECIALLY AT MOLINE AND BURLINGTON DURING THE LATE
MORNING AND AFTERNOON WITH PEAK HEATING INSTABILITY. SOME LATE
NIGHT AND EARLY MORNING IFR FOG IS LIKELY...BUT CLOUDS SHOULD KEEP
THIS A TEMPORARY FACTOR AT ALL SITES. ...ERVIN...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
ERVIN/HAASE
Hazardous weather outlook, Sep 20, 3:45 AM CST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT SAT SEP 20 2008
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210945-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
445 AM CDT SAT SEP 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON. THESE WILL
BE MAINLY SOUTH OF HIGHWAY 34 IN SOUTHEAST IOWA AND WEST CENTRAL
ILLINOIS AND NORTH OF HIGHWAY 20 IN EASTERN IOWA. ANY STORMS THAT
DEVELOP ARE NOT EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE
SUNDAY AFTERNOON OVER SOUTHEAST IOWA...WEST CENTRAL ILLINOIS
AND NORTHEAST MISSOURI.
THERE IS ALSO A CHANCE OF THUNDERSTORMS LATE TUESDAY INTO THURSDAY AS
A COLD FRONT MOVES INTO THE OUTLOOK AREA AND EVENTUALLY STALLS BEFORE
RETURNING NORTH AS A WARM FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Hail, Henderson
- When
- September 20, 2:23 PM CST
- Where
- Henderson County, 0.87 mi SW of Stronghurst
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.740, -90.910
Penny-sized hail fell 1 mile southwest of Stronghurst, IL at 323 pm September 20.
Hail, Henderson
- When
- September 20, 2:27 PM CST
- Where
- Henderson County, 0.52 mi W of Stronghurst
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.750, -90.910
Penny-sized hail fell in Stronghurst, IL at 327 pm September 20.
Hail, Henderson
- When
- September 20, 2:29 PM CST
- Where
- Henderson County, 0.87 mi SW of Stronghurst
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.740, -90.910
Penny-sized hail fell 1 mile west southwest of Stronghurst, IL at 329 pm September 20.
Hail, Henderson
- When
- September 20, 2:35 PM CST
- Where
- Henderson County, Stronghurst
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.750, -90.900
Nickel-sized hail fell in Stronghurst, IL at 335 pm September 20.
Thunderstorm Wind, Henderson
- When
- September 20, 2:35 PM CST
- Where
- Henderson County, Stronghurst
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.750, -90.900
A wind gust measuring 68 mph blew down a small tree in Stronghurst, IL at 335 pm September 20.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130493, 130494, 130495, 130496, 130497.